Skip to main content

An intrinsic flat limit of Riemannian manifolds with no geodesics

Abstract

In this paper we produce a sequence of Riemannian manifolds \(M_j^m\), \(m \ge 2\), which converge in the intrinsic flat sense to the unit m-sphere with the restricted Euclidean distance. This limit space has no geodesics achieving the distances between points, exhibiting previously unknown behavior of intrinsic flat limits. In contrast, any compact Gromov–Hausdorff limit of a sequence of Riemannian manifolds is a geodesic space. Moreover, if \(m\ge 3\), the manifolds \(M_j^m\) may be chosen to have positive scalar curvature.

This is a preview of subscription content, access via your institution.

Fig. 1
Fig. 2
Fig. 3

References

  1. 1.

    Ambrosio, L., Kirchheim, B.: Currents in metric spaces. Acta Math. 185(1), 1–80 (2000)

    MathSciNet  Article  Google Scholar 

  2. 2.

    Burago, D., Burago, Y., Ivanov, S.: A Course in Metric Geometry, Graduate Studies in Mathematics, vol. 33. American Mathematical Society, Providence (2001)

    MATH  Google Scholar 

  3. 3.

    DeGiorgi, E.: Problema di Plateau generale e funzionali geodetici. Atti Sem. Mat. Fis. Univ. Modena 43, 285–292 (1995)

    MathSciNet  Google Scholar 

  4. 4.

    Dodziuk, J.: Gromov–Lawson tunnels with estimates. arXiv:1802.07472 (2018)

  5. 5.

    Gromov, M., Lawson Jr., H.B.: Spin and scalar curvature in the presence of a fundamental group. I. Ann. Math. 111(2), 209–230 (1980)

    MathSciNet  Article  Google Scholar 

  6. 6.

    Gromov, M.: Structures métriques pour les variétés riemanniennes, Textes Mathématiques [Mathematical Texts], vol. 1, CEDIC, Paris, Edited by J. Lafontaine and P. Pansu (1981)

  7. 7.

    Gromov, M.: Dirac and Plateau billiards in domains with corners. Cent. Eur. J. Math. 12(8), 1109–1156 (2014)

    MathSciNet  MATH  Google Scholar 

  8. 8.

    Huang, L.-H., Lee, D.A., Sormani, C.: Intrinsic flat stability of the positive mass theorem for graphical hypersurfaces of Euclidean space. J. Reine Angew. Math. 727, 269–299 (2017)

    MathSciNet  MATH  Google Scholar 

  9. 9.

    Sormani, C.: Scalar curvature and intrinsic flat convergence, Measure theory in non-smooth spaces. De Gruyter Open: Warsaw, pp. 288–338. Partial Differential Equation Measurement Theory (2017)

  10. 10.

    Sormani, C., Wenger, S.: Weak convergence of currents and cancellation. Calc. Var. Partial Differ. Equ. 38(1–2), 183–206 (2010). With an appendix by Raanan Schul and Wenger

    MathSciNet  Article  Google Scholar 

  11. 11.

    Sormani, C., Wenger, S.: The intrinsic flat distance between Riemannian manifolds and other integral current spaces. J. Differ. Geom. 87(1), 117–199 (2011)

    MathSciNet  Article  Google Scholar 

  12. 12.

    Schoen, R., Yau, S.T.: On the structure of manifolds with positive scalar curvature. Manuscr. Math. 28(1–3), 159–183 (1979)

    MathSciNet  Article  Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to C. Sormani.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

J. Basilio was partially supported by NSF DMS 1006059, D. Kazaras by NSF DMS 1547145, and C. Sormani by NSF DMS 1612049.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Basilio, J., Kazaras, D. & Sormani, C. An intrinsic flat limit of Riemannian manifolds with no geodesics. Geom Dedicata 204, 265–284 (2020). https://doi.org/10.1007/s10711-019-00453-1

Download citation

Mathematics Subject Classification

  • 53C23